The sample that would not clot.

Clin Chim Acta 2018 Oct 26;485:272-274. Epub 2018 Jun 26.

University of Virginia Department of Pathology, Charlottesville, VA, United States. Electronic address:

Background: Vitamin K is a vital component within both the intrinsic and extrinsic coagulation cascade as certain factors (II, VII, IX, X and protein C and S) utilize vitamin K as a cofactor during post translational modification. Deficiency of vitamin K can result in the inability to properly form blood clots, both in vivo and in vitro, due to reduced vitamin K dependent factor levels and function. Vitamin K deficiency can result from congenital causes, such as VKOR or CYP2C9 mutations, or acquired causes, such as nutritional deficiencies, antibiotic therapy, or supra-therapeutic warfarin dosing.

Results: In this case we present a patient with multifactorial vitamin K deficiency (due to nutritional defects and multiple genetic mutations in VKOR and CYP2C9) that was exacerbated by antibiotic and warfarin therapy during her hospital admission.

Conclusion: This case displays the importance of genetic testing prior to warfarin dosing and the role antibiotics play in the coagulation cascade.

Download full-text PDF

Source
http://dx.doi.org/10.1016/j.cca.2018.06.026DOI Listing
October 2018

Publication Analysis

Top Keywords

vitamin deficiency
8
coagulation cascade
8
vkor cyp2c9
8
vitamin
6
nutritional deficiencies
4
deficiencies antibiotic
4
acquired nutritional
4
therapy supra-therapeutic
4
dosingresults case
4
case patient
4
warfarin dosingresults
4
supra-therapeutic warfarin
4
mutations acquired
4
antibiotic therapy
4
congenital vkor
4
vitamin dependent
4
reduced vitamin
4
vitro reduced
4
vivo vitro
4
dependent factor
4

Similar Publications

Warfarin and vitamin K intake in the era of pharmacogenetics.

Br J Clin Pharmacol 2010 Aug;70(2):164-70

Institute of Clinical Pharmacology and Toxicology, Chaim Sheba Medical Center, Tel Hashomer, Sackler School of Medicine, Tel Aviv University, Tel Aviv, Israel.

The considerable variability in the warfarin dose-response relationship between individuals, is explained mainly by genetic variation in its major metabolic (CYP2C9) and target (VKORC1) enzymes. Despite the predominance of pharmacogenetics, environmental factors also affect the pharmacokinetics and pharmacodynamics of warfarin, and are often overlooked. Among these factors, dietary and supplemental vitamin K consumption is a controllable contributor to within-, and between-patient variability of warfarin sensitivity. Read More

View Article and Full-Text PDF
August 2010

Poor correlation of supratherapeutic international normalised ratio and vitamin K-dependent procoagulant factor levels during warfarin therapy.

Br J Haematol 2006 Mar;132(5):604-7

Department of Pathology, The University of Texas Southwestern Medical Center at Dallas, Dallas, TX 75390-9073, USA.

Patients with a supratherapeutic international normalised ratio (ST-INR) are at risk for bleeding. ST-INR is corrected by withholding warfarin therapy and often by supplementing vitamin K or providing vitamin K-dependent factors; the exact therapeutic decision is based on the extent of the prolonged INR. Currently, ST-INRs are frequently observed in clinical practice due to the use of sensitive recombinant tissue thromboplastin reagents and automation. Read More

View Article and Full-Text PDF
March 2006

Warfarin hypersensitivity due to gluten-sensitive enteropathy: a case study.

Clin Lab Sci 2012 ;25(2):78-80

Laboratory Services, Glens Falls Hospital, Glens Falls, NY, USA.

A 53 year old female who was maintained on long-term warfarin therapy due to history of pulmonary embolism, repeatedly presents with an abnormally prolonged Prothrombin Time (PT) and Activated Partial Thromboplastin Time (APTT). After many asymptomatic episodes were corrected with Vitamin K therapy to temporarily reverse the effects of the warfarin, the cause of the apparent coagulopathy was further investigated. Factor Activity Assays of the common pathway factors II, IX, and X all revealed critically low values; below the threshold even a loading dose of warfarin is typically capable of eliciting. Read More

View Article and Full-Text PDF
June 2012

Acquired absolute vitamin K deficiency in a patient undergoing warfarin therapy.

Am J Emerg Med 2014 Jun 17;32(6):688.e1-2. Epub 2013 Dec 17.

Department of Critical Care Medicine and Trauma, National Hospital Organization Disaster Medical Center, Tokyo, 190-0014, Japan.

We report a case of absolute vitamin K deficiency (VKD) diagnosed by measuring serum VK levels in an elderly woman undergoing warfarin therapy. A 78-year-old woman was admitted to our hospital because of dyspnea and sore throat diagnosed as pharyngitis 1 week before admission. On admission, the sore throat had exacerbated and dyspnea developed. Read More

View Article and Full-Text PDF
June 2014